Q: Anesthesia & Bipolar Disorder
I am ADHD Bipolar but most importantly I am not 5 weeks post surgery
and I think I am losing it. I was out for 2 weeks the had me on all types of
things to keep me under. I also had some very strange dreams which haunt me now.
I had surgey for Compartment syndrome which was not the reawson I initially was
at the hospital it was because I was barely breathing and purple, once they
lifeflighted me the saw the leg and knew something was wrong, although I
remember none of this. The dreams somehow did interwine with the reality of what
went on. I need help! They don't even know why or what cause any of it. Am I
losing my mind I have been back on my psych meds for almost 1and a half months
now and I just don't feel like me. Please email me and help. The best and
brightest surgeons in Pittsburgh cannot figure this out. I need to know if That
anesthia can permanetly mess me up because I am bipolar? Please I looked every
where and cannot find any cases like mine. You can even call me if u would like
to, I'll email you the number. I really hope to hear from you soon.
Dear A' --
Surgery can mess people up all right. And it sounds like something might have
been "messing you up" even before the surgery, leading to the injury that led to
the compartment syndrome (usually associated with severe physical injury to an
arm or leg; or with lying unmoving for a long time; as well as other causes).
The good news is that the surgery, including the
anesthesia, rarely if ever "messes people up" permanently. In my experience I
know of no such case. They can be part of a stress that makes bipolar disorder
worse, surely. Then the challenge is to treat the bipolar disorder --
obviously. And it is possible that after a stress like this, it might take more
or different medications to control your symptoms. But there are few cases
where those symptoms cannot be significantly helped.
Right now, it sounds really bad. I hope by the time
you get this response that things are getting better. Just getting farther away
in time from the surgery could have helped. Or medication to treat your
symptoms: it sounds like that sense of "losing your mind" is one of the worst
of them. Medications like Zyprexa and Risperidone can help address that very
fast, frequently; so I would imagine by this time that some doctor has suggested
something like that.
Later the challenge will turn back to trying to keep
something like this from happening again. I hope that you have a rapid recover
from this episode; and that you are able to develop a solid plan for the
prevention of repeat episodes. Good luck to you --
Published May, 2004